Can the COVID-19 Vaccine Affect Your Period? What We Know So Far
Aanya Wig, 21, has been having recurrent menstrual bleeding for almost a month now. Every few days, her period seems to make a return, with cramps and PMS in tow.
It started when she got her second dose of the COVID-19 vaccine in August. Although she can’t be sure, and there is certainly not much research to back this connection, the two seem oddly related.
“I was really anxious when it happened at first, and consulted a gynaecologist. She told me that she has observed other such cases recently as well, and believed that the irregularity was related to the vaccine.”Aanya Wig
“When the treatment that the doctor suggested did not work out, I talked to a number of other gynaecologists, who had differing opinions on what was causing the recurrence,” she adds.
A number of other women have also reported temporary changes in their period post the jab.
“I experienced significant PMS symptoms for almost a month after getting my second dose. I had mood swings, breast tenderness, fatigue, and body ache. I normally get these symptoms only a week before my period. I then got my period almost a week early which is unusual, because it’s always on time,” Divija Bhasin, a mental health professional, shares.
The period was normal and the symptoms have since receded, she adds.
Bhasin, who had felt confused and disconcerted with her experience, had shared her ordeal on Instagram. “A large number of women replied to my stories and told me that they had also faced changes in their menstrual cycle after the vaccine. I felt relieved when I saw that a lot of people had gone through the same thing.”
“It’s unfair because we are made aware about other side effects of the vaccine like fever and body ache, so why are side effects related to menstrual changes not talked about? I am all for the vaccine but we need to be made aware about the temporary side effects so that we can be mentally prepared.”Divija Bhasin
While there is little research to support the connection between the COVID vaccine and menstruation, anecdotal evidence from anxious, confused women has surfaced, and not just in India.
‘I’m Gushing Like I’m in My 20s’: Reproductive Expert Kate Clancy’s Personal Account
Kathryn BH Clancy, reproductive health expert and associate professor at the University of Illinois, USA, had shared a personal experience of the changes in her period post the COVID vaccine, in a Twitter thread that has now been circulated far and wide.
Clancy, who had observed a heavier-than-usual flow during her first period post the jab, received responses on Twitter from several women who had similar accounts to share.
The biological anthropologist, having received an overwhelming response from other women, has launched a survey-based research to study the effect.
Is there a Link Between COVID Vaccine and Your Period? What Does Research Show?
There is little scientific evidence to support an association between periods and the vaccine. Not much research has been conducted on the subject so far, and certainly none was available for the vaccines being administered in India.
The WHO-backed Global Alliance for Vaccines and Immunisation (GAVI), in an article published on its website, notes:
“Now, anecdotal evidence is starting to emerge that it could affect your periods too, but this is currently being researched to see whether there is a conclusive link. The good news is that even if there were a connection, it seems to be temporary. Scientists say there is no evidence that the vaccines affect fertility, i.e. the ability to get pregnant and to deliver a child.”GAVI
Emphasising that the vaccines do not impact fertility in any manner, GAVI further offers a plausible connection between the vaccine and the menstrual cycle:
“The HPV (human papillomavirus) vaccine and the flu vaccine have been reported to affect menstrual cycles temporarily so it wouldn’t be surprising if COVID-19 vaccines do so briefly either. Immune cells are at work in the creating and then breaking down the lining of the uterus that happens during menstruation; vaccines produce inflammatory molecules called cytokines and interferons that stimulate immune cells, including potentially in the uterus. This might cause the lining to shed sooner or more intensively than usual, causing changes to the menstrual cycle.”GAVI
“Even if a link between COVID-19 vaccines and a temporary blip in menstrual cycles is eventually shown, this does not have any implications for getting pregnant or having a healthy pregnancy,” GAVI observes.
National Institutes of Health (NIH), the public health agency of the US government, has also acknowledged the reports of changes, and has launched a research to confirm the effects.
“Numerous factors can cause temporary changes in the menstrual cycle, which is regulated by complex interactions between the body’s tissues, cells and hormones. Immune responses to a COVID-19 vaccine could affect the interplay between immune cells and signals in the uterus, leading to temporary changes in the menstrual cycle.”
What Do Indian Experts Say?
Since no Indian research could be found on the subject of menstrual changes related to the COVID vaccine, FIT approached some medical experts to elicit their knowledge on the matter.
‘Changes May Not Necessarily Be Related to the Vaccine’
Speaking to FIT, Federation of Obstetric and Gynaeocological Societies of India (FOGSI) President Dr S Shantha Kumari stated:
“Since the COVID vaccine is a new one, we don’t have much data on its effects. As of now, we don’t have enough evidence to say that the vaccine would affect the menstrual cycle of women. The minor changes that are being reported in the period can also be incidental, and may not necessarily be related to the vaccine.”
Leading Indian virologist Dr Gagandeep Kang notes, “There are reports of menstruation being affected for one or more cycles following vaccination, and we do not have an explanation for why it happens. Both the UK and the US have called for and started new research programs to document what is happening and try and figure out why. It does seem that this is not a permanent change in cycles.”
Former FOGSI president and presently a consultant gynaecologist at Lilavati, Hinduja, and Jaslok Hospitals in Mumbai, Dr Rishma Dhillon Pai told FIT that she has received patients who have complained of temporary variation in their period post the vaccine.
“At first, I thought that the changes were psychological. It’s a known thing that stress and anxiety have a bearing on the menstrual cycle. But then, many patients reported that their first period after the vaccination was delayed, was heavier than usual, or that they experienced recurrent spotting, and so on.”
Since the pandemic began, a lot of people have undergone major lifestyle changes – stress, weight fluctuations, drastic changes in routine, among others. These changes could also be contributing to the changes in menstrual pattern, Dr Pai states.
'No Cause of Worry’
Dr Pai further indicated that even if the vaccine bears certain effect on the period, it is most likely short-lived, and certainly not a cause of concern.
“There is no cause of worry, since the changes appear to be temporary. One or two cycles may deviate from the usual, but it’s not going to affect your fertility or cause long term problems in any way,” Dr Pai adds.
Dr Pai hypothesises that the high level of inflammation caused by the COVID vaccine may temporarily alter the amount of prostaglandins, hormone-like compounds produced in the body that play a role in menses, thereby affecting the menstrual cycle only transitorily.
“Inactivated viral vaccines (such as Covaxin) and adenovirus-based vaccines (such as Covishield) have been used in the past, with no harmful effects to fertility. DO NOT get worried.”
Notably, there is one point that all doctors concur upon - that women should, and must, go ahead and take the COVID vaccine without any fear.
“I recommend that all women should go ahead and take the vaccine as soon as possible. There is no reason to be scared. Women, especially those who are looking to get pregnant, need the protection of the vaccine, since it is an immunocompromised state,” emphasises Dr Kumari.
Subscribe To Our Daily Newsletter And Get News Delivered Straight To Your Inbox.